Alert archive / California / Flash Flood Warnings in 1999

Flash Flood Warning 28, NWS Las Vegas, NV

July 12, 1999San Bernardino County, California

NWS Las Vegas, NV issued this flash flood warning at Jul 12, 1999, 1:02 PM PDT for San Bernardino County, California. It was in force for 118 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 12, 1999, 1:02 PM PDT (20:02 UTC)
Expired
Jul 12, 1999, 3:00 PM PDT
In force
118 min
Issued by
NWS Las Vegas, NV
Area
Whole counties

County San Bernardino County, CA

The radar

The Edwards AFB radar (KEYX), 129 km from the middle of the area, began a volume at 20:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Mercury/Desert R, NV (KDRA), launched 12:00Z, 8.0 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Mercury/Desert R, NV at 12:00Z on 1999-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 236 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Mercury/Desert R, NV at 12:00Z on 1999-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -29 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
236 J/kg
Mixed-layer CIN
-86 J/kg
Mixed-layer LCL
1817 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-29 m²/s²
0-3 km storm-relative helicity
11 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KVEF 122006
FFWLAS
CAC071-122200-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
102 PM PDT MON JUL 12 1999

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTH CENTRAL SAN BERNARDINO COUNTY IN SOUTHEAST CALIFORNIA

* UNTIL 300 PM PDT

* AT 102 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  HEAVY RAIN OVER NORTH CENTRAL SAN BERNARDINO COUNTY...OR ABOUT     
  15 MILES NORTH OF BAKER. THE STORM PRODUCING THE HEAVY RAIN WAS 
  BUILDING TO THE WEST AT NEAR 10 MPH.  THEREFORE FLOODING OF WASHES 
  AND ROADS IN THE AREA IS EXPECTED...INCLUDING HIGHWAY 127.  WIND 
  GUSTS UP TO 50 MPH ARE ALSO POSSIBLE WITH THIS STORM. 

NEVER DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROADWAY.
IT ONLY TAKES A FOOT OR TWO OF FLOWING WATER TO WASH MOST CARS AWAY.
VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.

LAT...LON 3537 11634 3535 11603 35t58 11604 3558 11632

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Jul 12, 9:30 AM PDT, 3 hours 32 minutes earlier.

Area forecast discussion, Jul 12, 9:30 AM PDT, 3 hours 32 minutes before
MOJAVE DESERT/SOUTHERN GREAT BASIN AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
930 AM PDT MON JUL 12 1999

SYNOPSIS...AN UPPER LEVEL WEATHER DISTURBANCE IN NORTHWEST ARIZONA
WILL CONTINUE MOVING WEST...AND WILL BRING SCATTERED SHOWERS AND
THUNDERSTORMS TO THE REGION TODAY. HIGH PRESSURE WILL REFORM NEAR THE
FOUR CORNERS ON TUESDAY...AND THIS WILL GIVE THE REGION A SOUTH OR
SOUTHEAST FLOW ALOFT. OVERALL THE AIRMASS WILL REMAIN FAIRLY MOIST
AND UNSTABLE THROUGH MIDWEEK. DAYTIME TEMPERATURES WILL BE NEAR OR
BELOW NORMAL.

DISCUSSION...HAVE HAD LITTLE TIME TO LOOK AT DATA DUE TO MINOR
FLOODING SITUATION AND HAVING AWIPS TROUBLE. HOWEVER...BASED ON
SATELLITE...RADAR AND SURFACE OBSERVATIONS WILL LIKELY HAVE TO UPDATE
ZONES FOR COOLER TEMPERATURES AND TO DELAY THE IMPROVEMENT WHICH WAS
MENTIONED IN PREVIOUS ZONE SET. WILL ALSO NEED TO BEEF UP POPS AS
VORT MAX MOVING OUT OF NW AZ CAUSING FAIRLY WIDESPREAD RAIN.  JMH

.LAS...NONE.

Nearby

Flash Flood Warnings in California, 1999Every flash flood warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.